Connecticut, 2018

Tornadoes and Hail in Connecticut, May 15, 2018

May 15, 2018 · NWS ALY · 10 events in 1 county or zone

Severe thunderstorms impacted portions of Litchfield County during the afternoon of May 15th. A supercell thunderstorm crossed northern portions of the county, resulting in hail up to two inches in diameter, two confirmed tornadoes, and straight-line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$349,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Severe thunderstorms impacted portions of Litchfield County during the afternoon of May 15th. A supercell thunderstorm crossed northern portions of the county, resulting in hail up to two inches in diameter, two confirmed tornadoes, and straight-line wind damage. Later in the afternoon, a severe thunderstorm resulted in wind damage across far southern portions of the county. Numerous power outages and several road closures occurred as a result of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 15, 1:00 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 15, 1:00 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Albany NY
200 PM EDT Tue May 15 2018

.SYNOPSIS...
Scattered showers and thunderstorms this morning will become
more numerous this afternoon ahead of a cold front, some of
which could be severe. High pressure will expand into the region
Wednesday and Thursday, as a frontal system becomes nearly
stationary south of the region. Some showers may occur across
southern areas, with mainly dry conditions expected elsewhere.
The front will return north as a warm front Friday into
Saturday, bringing increasing chances for showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The Storm Prediction Center has upgraded to a Moderate Risk for
Severe Thunderstorms for the Schoharie, Dutchess, and southern
Columbia counties in New York, Litchfield county in Connecticut,
and southern Berkshire county in Massachusetts.

As of 140 PM EDT, latest 1-minute GOES imagery shows a quickly
expanding towering cu field mainly along and south of Albany with
the strongest storms moving into the eastern Catskills. This
line is expected to expand and drop south and east through the
remainder of the area through this afternoon. Latest high- res
models indicate that the convective line would be out of the
area by around 6 or 7 PM. So have updated pops accordingly, and
freshened up the hourly temps. Sent updates to NDFD and web
servers.

As of 1015 AM EDT, line of showers and weakening thunderstorms
are currently moving into the Greater Capital District and
Schoharie valley this morning. This line, with more stratiform
type showers north of the District, will continue to push
through the area over the next hour or two. Movement is fairly
quick, so there will be plenty of time to destabilize behind it
for additional strong to severe storms to take shape. Latest
HREF members show a strong line of convection with bowing
segments moving quickly through the region between 18-22Z. So
please stay abreast of the latest forecast and updates
throughout the day...

Prev Disc...As of 610 AM EDT, areas of low clouds/fog have
expanded into portions of the mid Hudson Valley, NW CT, and the
Berkshires, as well as SE VT. Elsewhere, skies remain
partly/mostly sunny. Temps range from the upper 40s/lower 50s
across the Adirondacks, with mid 50s to lower 60s farther south
and east, warmest close to the Capital District of NY.

A cluster of showers and embedded thunderstorms was approaching
the western Adirondacks and central NY. This was in association
with the leading edge of a low level jet max, with H850 winds
of 30-40+ KT across the Ohio Valley and southern Great Lakes. As
this low level jet impinges on the region, expect the remnants
of these showers/thunderstorms to move across the southern
Adirondacks between 8-11 AM. The southern edge of these
showers/storms may reach into the Saratoga Region and Mohawk
Valley, as well as southern VT. Additional elevated convection
could even develop as far south as the immediate Capital Region
during this time as well, although confidence is greater for
showers/storms to the north.

During the midday hours, a strong mid level disturbance
currently translating east across eastern IL into Indiana
will be absorbed into a fast midlevel flow regime. The flow is
zonal to slightly cyclonic with weak height falls forecast. At
the surface, the cold front will be located just northwest of
the local forecast area and will push through the forecast area
by the early evening. The location of the cold front may be
modulated by morning convective activity which is expected to be
most widespread across zones north and west of the Capital
District. Partial clearing still appears likely ahead of the
front, especially south and east of the Capital District.
South/southwesterly flow in advance of the front will
strengthen, ushering in dewpoints in the lower to possibly mid
60s. A plume of steep midlevel lapse rates in the 6.5 to 7.5
C/km range looks to advect into the area during midday through
early afternoon, coincident with the prefrontal airmass.
Assuming these factors come together without much hindrance from
this morning's convective debris clouds or marine layer clouds,
a corridor of respectable instability should exist from the
Schoharie Valley, Capital District, and southern Vermont and
points south and east with 1000 to 2000 J/kg SBCAPE by early
afternoon. This corridor will be juxtaposed with 50-60 kt deep-
layer shear. All this points to a window for a severe
thunderstorm threat in the afternoon to early evening. CAMs
suggest potential for one or more bowing segments along the
front with the greatest threat between roughly Noon and 7 pm.
Damaging winds are expected to be the main threat with bowing
segments, but should any discrete activity organize ahead of the
front, an isolated supercell or two is not out of the question
which could contain large hail (given steep midlevel lapse rates
and midlevel dry air) and result in an isolated tornado (given
strong low-level speed shear and contingent upon a backed wind
component due to local terrain effects).

The Storm Prediction Center has maintained an area of Enhanced
Risk for Severe Thunderstorms for areas south of the I-90
corridor in NYS, and near and south across Berkshire CO MA. An
area of Slight Risk for Severe Thunderstorms extends to areas
just north of I-90 in NYS, and into extreme southern VT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The severe weather threat quickly diminishes with the frontal
passage early this evening, and a drying trend should take hold
with high pressure nosing in from the north. Clouds and
lingering showers/sprinkles may be a bit more prevalent south of
I-90 with the front stalling just south of the area, especially
through midnight. Lows are expected to still be several degrees
above normal as the postfrontal airmass is not all that cold,
with mainly 50s expected, except for some upper 30s to mid 40s
across portions of the southern Adirondacks. Patchy dense fog
could develop as well.

Low level weak south-southeasterly flow develops Wednesday as
the surface high shifts eastward. This could result in more
marine clouds and perhaps a few showers up into the Mid Hudson
Valley/SE Catskills and northwest CT. Elsewhere, a mainly
pleasant day is expected with highs near normal, generally
ranging from the lower/mid 70s in valley areas north of I-90,
and 65-70 to the south and east where more clouds, some spotty
precip, and a cooler marine layer may become established.

For Wednesday night-Thursday, the effects of a stalled frontal
boundary to our south should keep some clouds, and perhaps
isolated showers across the SE Catskills/mid Hudson Valley and
Litchfield County CT, especially through Thursday morning, with
more clearing to the north and west. A reinforcing frontal
boundary will seep southward during Thursday. Expect Wednesday
night lows to fall into the lower/mid 50s for most areas, with
Thursday highs mainly in the 70s.

Clouds and showers associated with the frontal boundary to the
south may begin expanding northward late Thursday night.
Otherwise, expect slightly cooler temperatures, with lows in the
mid 40s to lower 50s, except possibly cooler across portions of
the southern Adirondacks and southern VT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Southern stream upper energy slowly lifts north through the period
as mean northern stream upper troughing in eastern Canada aids in
zonal confluent upper flow in eastern North America. The position of
a W/E oriented old frontal boundary sets up, will determine the
timing of onset of unsettled weather and what areas could see
potentially heavy rain through the weekend.

There is a consensus for the onset of steadier rain to be during the
day Friday, perhaps later in the day. There is some indication in
guidance/ensembles for a break in the rain between upper impulses in
the Saturday night through Sunday Morning time frame before more
steady rain overspreads the region.

The resolving of upper impulses and associated forcing will likely
change as we get nearer to the event. So, indicating rain likely
Friday night through Saturday night.  Then chances for rain
gradually diminish through Sunday and Monday with the potential for
the upper energy to move out.  Included isolated thunderstorms in
the southern half of the area for Saturday and Sunday depending on
how far north the boundary gets and how far north a warm sector
could get.&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Area of showers and thunderstorms will continue to impact the
region this afternoon. Strong to severe thunderstorms are
possible, mainly at KPSF/KPOU with more shower-type activity at
KALB/KGFL. Within any thunderstorm, conditions could briefly
reduce to MVFR but otherwise, should generally remain VFR
through the TAF forecast period. Showers and storms should exit
the region by around 00Z/Wed and depending on rainfall today,
some localized fog could develop at the TAF sites overnight.

Tomorrow, VFR conditions should prevail, outside of high-end
MVFR CIGS possible at KPOU/KPSF late in the TAF period.

Winds will be from the south at around 10 Kt through this
afternoon but some gusts up to 20 Kt are possible at KALB and
KPSF. Once showers and thunderstorms exit, winds shift to north
and northwest at 10 Kt or less everywhere. Winds trend toward
calm this evening.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of RA.
Friday Night: High Operational Impact. Likely RA.
Saturday: Moderate Operational Impact. Likely RA.

&&

.FIRE WEATHER...
Scattered showers and isolated thunderstorms are expected this
morning, especially north and west of the Capital District of NY.
A cold front will push across the forecast area this afternoon,
with warm and breezy conditions ahead of the front mainly south
and east of the Capital District. It will be rather moist with
RH values only dropping into the 55 to 65 percent range. Showers
and thunderstorms will become likely in the afternoon hours
before tapering off from northwest to southeast in the evening.

RH values are expected to recover to 80-100 percent tonight,
with light north to northwest winds mainly less than 10 mph.

High pressure will result in a drying trend on Wednesday with
temperatures near normal. Winds will be light out of the
southeast, and may result in cooler conditions and more cloud
cover/higher RH over the Mid Hudson Valley and northwest CT,
where RH should fall to 55-65 percent in the afternoon.
Elsewhere, RH should fall to 45-55 percent.

&&

.HYDROLOGY...
Showers and thunderstorms will be possible across the region
through today ahead of a cold front. Some thunderstorms
may contain locally heavy rainfall, especially this afternoon
and evening from the Capital District on south. Total basin-
average QPF today is expected to range from around 0.40 to 0.80
inches. While some river rises are possible, especially in
flashier basins, main-stem river flooding is not expected. Also,
ponding of water will be likely in low lying, poor drainage and
urban areas with any heavier showers/thunderstorms.

Mainly dry weather is expected for Wednesday and Thursday.

The next threat for widespread rainfall should be Friday into
Saturday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Tornado Watch until 8 PM EDT this evening for CTZ001-013.
NY...Tornado Watch until 8 PM EDT this evening for NYZ039>041-043-
     047>054-058>061-063>066-082-084.
MA...Tornado Watch until 8 PM EDT this evening for MAZ001-025.
VT...Tornado Watch until 8 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...KL/Thompson
NEAR TERM...KL/Thompson/JVM
SHORT TERM...KL/Thompson
LONG TERM...NAS
AVIATION...NAS/JVM
FIRE WEATHER...KL/Thompson
HYDROLOGY...KL/Thompson
Hazardous weather outlook, May 15, 12:14 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
114 PM EDT Tue May 15 2018

NYZ032-033-038-042-083-161100-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Southeast Warren-
114 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for Herkimer, Hamilton and Warren
Counties in eastern New York.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms through mid this afternoon.
Thunderstorms are not expected to be severe. Thunderstorms are
generally expected to track from the west, toward the east, at 35 to
45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-082-084-
VTZ013>015-161100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-
Southern Washington-Bennington-Western Windham-Eastern Windham-
114 PM EDT Tue May 15 2018

...TORNADO WATCH 94 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the central and eastern Mohawk
Valley, Schoharie Valley Saratoga Region, Capital District, eastern
Catskills, mid Hudson Valley and Taconics of eastern New York,
northwestern Connecticut, western Massachusetts, and southern
Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, torrential downpours will be possible within
thunderstorms. This may lead to minor flooding of poor drainage,
urban and low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested for the following counties:

In New York, Albany, Columbia, Dutchess, Greene, Rensselaer,
Saratoga, Schenectady, Schoharie, Ulster, Washington.

In Vermont, Bennington and Windham.

In Massachusetts, Berkshire.

In Connecticut, Litchfield.

In the hours before

Special weather statement, May 15, 9:44 AM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Albany NY
1044 AM EDT TUE MAY 15 2018

MAZ001-025-NYZ051>054-058>061-151545-
Northern Berkshire-Southern Berkshire-Eastern Albany-Eastern
Columbia-Western Rensselaer-Eastern Greene-Western Columbia-Western
Greene-Eastern Rensselaer-Western Albany-
1044 AM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKSHIRE...COLUMBIA...
SOUTHEASTERN ALBANY...GREENE AND RENSSELAER COUNTIES...

At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wynantskill to 10 miles west of
Coxsackie to near Fleischmanns. Movement was east at 65 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Coxsackie, Grafton, Averill Park, West Sand Lake, Center Brunswick
  and Wynantskill around 1050 AM EDT.
  Hudson, Hunter, New Baltimore, Berlin, Athens and Lorenz Park
  around 1055 AM EDT.
  Valatie, Philmont, Kinderhook and New Ashford around 1100 AM EDT.
  North Adams, Chatham, Adams, Williamstown and North-South Lake
  Campground around 1105 AM EDT.
  Austerlitz and Florida around 1110 AM EDT.
  Catskill, Monroe, Lenox, Clermont and Housatonic around 1115 AM
  EDT.
  Claverack, Lee and Livingston around 1120 AM EDT.
  Copake, Becket and Ancram around 1125 AM EDT.

Other locations impacted by these storms include Bleecker Stadium,
Brookview, Van Hoesen Station, North Hancock, Cheshire Harbor,
Burden, Beckers Corners, Otter Hook, Climax and Harlemville.

This Includes The Following Highways...
 Interstate 90 between exits 10 and 2.
 Interstate 87 between exits 21 and 23.
 Interstate 787 between exits 1 and 9.

LAT...LON 4267 7300 4239 7301 4238 7307 4233 7306
      4225 7300 4205 7346 4205 7352 4202 7353
      4208 7392 4213 7391 4218 7400 4217 7404
      4210 7409 4212 7431 4220 7454 4237 7420
      4277 7374 4278 7328 4275 7328 4270 7295
TIME...MOT...LOC 1443Z 271DEG 59KT 4272 7362 4235 7401 4213 7450

DBT
Special weather statement, May 15, 10:04 AM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Albany NY
1104 AM EDT TUE MAY 15 2018

VTZ013>015-151545-
Eastern Windham-Western Windham-Bennington-
1104 AM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENNINGTON AND SOUTHERN
WINDHAM COUNTIES...

At 1104 AM EDT, a strong thunderstorm was located over Pownal, or
near North Adams, moving east at 75 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Readsboro around 1115 AM EDT.
  Wilmington around 1120 AM EDT.
  Brattleboro, Vernon and Guilford Center around 1130 AM EDT.
  Putney and Hinsdale around 1135 AM EDT.
  Westmoreland around 1140 AM EDT.

Other locations impacted by this storm include North Vernon, South
Newfane, Goose City, East Dummerston, East Putney, Readsboro Falls,
Fairview Village, Williamsville, Whitingham and East Dover.

LAT...LON 4305 7247 4300 7244 4297 7247 4295 7253
      4292 7252 4288 7255 4281 7254 4278 7251
      4277 7252 4277 7249 4275 7248 4273 7264
      4275 7328 4279 7329 4287 7328 4310 7244
TIME...MOT...LOC 1504Z 256DEG 65KT 4276 7320

DBT
Special weather statement, May 15, 12:30 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Albany NY
130 PM EDT TUE MAY 15 2018

NYZ058-063-151800-
Western Ulster-Western Greene-
130 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ULSTER AND
SOUTHWESTERN GREENE COUNTIES...

At 130 PM EDT, a strong thunderstorm was located near Margaretville,
or 15 miles southeast of Delhi, moving east at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Phoenicia around 150 PM EDT.
  Lanesville around 155 PM EDT.
  Hunter and Windham around 200 PM EDT.

LAT...LON 4212 7456 4215 7453 4214 7450 4217 7445
      4220 7454 4229 7447 4236 7425 4210 7416
      4200 7475 4201 7478
TIME...MOT...LOC 1730Z 252DEG 48KT 4211 7471

JEC
Local storm report, May 15, 1:53 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
253 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 SSW CLERMONT          42.06N  73.84W
05/15/2018  M2.75 INCH       COLUMBIA           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800130

CS
Local storm report, May 15, 1:55 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 WNW SAUGERTIES        42.09N  74.03W
05/15/2018  M1.75 INCH       ULSTER             NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800131

CS
Local storm report, May 15, 2:09 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
309 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 SE LIVINGSTON         42.09N  73.71W
05/15/2018  M2.00 INCH       COLUMBIA           NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY1800132

CS

The radar

The Albany radar (KENX), 85 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Litchfield

When
May 15, 2:18 PM EST
Where
Litchfield County, 1.11 mi N of Canaan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.046, -73.327

Thunderstorm Wind, Litchfield

When
May 15, 2:33 PM EST
Where
Litchfield County, 0.46 mi ESE of West Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.997, -73.212

Trees and wires were reported down on River Place.

Thunderstorm Wind, Litchfield

When
May 15, 2:34 PM EST
Where
Litchfield County, 2.51 mi S of Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.964, -73.198

Wires were downed on Winchester Road.

Thunderstorm Wind, Litchfield

When
May 15, 2:36 PM EST
Where
Litchfield County, 1.69 mi WSW of Amesville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.960, -73.400

Trees and wires were downed on Salmon Kill Road.

Hail, Litchfield

When
May 15, 2:41 PM EST
Where
Litchfield County, 0.51 mi E of Falls Vlg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.950, -73.360

Tornado, Litchfield

When
May 15, 2:44 PM EST to 2:46 PM EST
Where
Litchfield County, 0.72 mi NNE of Winsted to 1.12 mi ENE of Winsted
Rating
EF1
Path length
0.68 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
41.930, -73.065

An EF1 tornado struck the northeast side of Winsted, CT. The tornado moved west to east across eight city blocks, shearing and uprooting trees, and producing some minor structural damage to homes. Many homes and power lines were damaged by fallen trees. A member of the local community witnessed the tornado.

Tornado, Litchfield

When
May 15, 2:52 PM EST to 2:53 PM EST
Where
Litchfield County, 1.93 mi W of Barkhamsted to 1.54 mi W of Barkhamsted
Rating
EFU
Path length
0.39 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.930, -72.958

Public video confirmed a tornado over the Barkhamsted Reservoir. A National Weather Service damage survey team found no damage between Winsted, CT, and the reservoir. No damage was reported over the reservoir.

Hail, Litchfield

When
May 15, 2:57 PM EST
Where
Litchfield County, 2.14 mi NNW of Barkhamsted
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.960, -72.930

Golf ball-sized hail was covering the ground near Barkhamsted.

Thunderstorm Wind, Litchfield

When
May 15, 3:44 PM EST
Where
Litchfield County, 0.27 mi SW of Lanesville
Measured
70 kt (81 mph) estimated gust
Property damage
$210,000
Reported by
Broadcast Media
Coordinates
41.527, -73.424

Several large trees were snapped or uprooted. Some roads were impassable. Shingles were torn off of New Milford High School.

Thunderstorm Wind, Litchfield

When
May 15, 3:51 PM EST
Where
Litchfield County, 1.03 mi NNW of Bridge Water
Measured
60 kt (69 mph) estimated gust
Property damage
$139,000
Reported by
Emergency Manager
Coordinates
41.543, -73.380

Twenty residences in the town of Bridgewater were damaged due to falling trees. One lane of Curtis Road was closed between Route 67 and Hat Shop Hill Road due to fallen wires.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyThe tornado archive for Connecticut, 2018Warnings in Connecticut, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756419, 756424, 756425, 756426, 756420, 756422, 756423, 756421, 756427, 756428.